• Lawmaker's son's severe allergic reaction prompts push for new legislation

    Updated:

    Police officers are trained to help people, but when a local boy had a severe allergic reaction, all one officer could do was wait for medics.

    A perfectly healthy 4-year-old Benjamin Warner had a scare that was so sudden and so unknown it sent him spiraling into anaphylactic shock. 

    A few weeks ago, this smile turned into fear when he just touched a cashew. 

    "His lips were swollen, hives on his chest, his body was completely red, and we called 911 not knowing what to do," said Rep. Ryan Warner, Ben's father.

    "When you hold your child in your arms and you look at them and know they're in pain, and you don't know whether they're going to live or die, it is one of the worst feelings you can have as a parent," Warner said.


    TRENDING NOW:


    A Perryopolis police officer was there within minutes, but the Warners waited 25 minutes for an ambulance to respond with a life-saving EpiPen.

    That's why Warner is pushing legislation to get EpiPens in the hands of other first responders, like they carry Narcan.

    "We cannot expect our police officers to become full-time paramedics. However, small, easy-to-use medication like Narcan, like EpiPens these are things we should consider," Warner said.

    Warner says his son will always carry an epi-pen now, but he's hoping to help the next family.

    "This is not the last child that this is going to happen to, it's not the last family that's not going to know their child has a severe food allergy," Warner said.

    Warner said he knows it would require first responders to go through training on how to administer it, but he's hoping to get cosponsors on board and have it introduced by fall.

    CLICK HERE TO DOWNLOAD THE WPXI NEWS APP

    Paramedics told Channel 11 it's not cut and dry. If you give someone Narcan who doesn't need it, there's no damage done. But if someone gets stuck with an EpiPen who doesn't need it, there can be adverse effects.

    It's like a shot of adrenaline so there's dizziness, chest pains, blurred vision and issues at the injection site. 

    Warner said he's hoping to have those first responders who opt to carry it to go through training to know when it's needed.


     

     

    Next Up: